By Dr. Nora D. Volkow, M.D., Director, National Institute on Drug Abuse
“Bath Salts,” the newest fad to hit the shelves (virtual and real), is the latest addition to a growing list of items that young people can obtain to get high. The synthetic powder is sold legally online and in drug paraphernalia stores under a variety of names, such as “Ivory Wave,” “Purple Wave,” “Red Dove,” “Blue Silk,” “Zoom,” “Bloom,” “Cloud Nine,” “Ocean Snow,” “Lunar Wave,” “Vanilla Sky,” “White Lightning,” “Scarface” and “Hurricane Charlie.” Because these products are relatively new to the drug abuse scene, our knowledge about their precise chemical composition and short- and long-term effects is limited, yet the information we do have is worrisome and warrants a proactive stance to understand and minimize any potential dangers to the health of the public.
We know, for example, that these products often contain various amphetamine-like chemicals, such as methylenedioxypyrovalerone (MPDV), mephedrone and pyrovalerone. These drugs are typically administered orally, by inhalation or by injection, with the worst outcomes apparently associated with snorting or intravenous administration. Mephedrone is of particular concern because, according to the United Kingdom experience, it presents a high risk for overdose. These chemicals act in the brain like stimulant drugs (they are sometimes touted as cocaine substitutes), so they present a high abuse and addiction liability. Consistent with this notion, these products have been reported to trigger intense cravings not unlike those experienced by methamphetamine users, and clinical reports from other countries appear to corroborate their addictiveness. They can also confer a high risk for other medical adverse effects. Some of these may be linked to the fact that, beyond their known psychoactive ingredients, the contents of “bath salts” are largely unknown, which makes the practice of abusing them, by any route, that much more dangerous.
Unfortunately, “bath salts” have already been linked to an alarming number of ER visits across the country. Doctors and clinicians at U.S. poison centers have indicated that ingesting or snorting “bath salts” containing synthetic stimulants can cause chest pains, increased blood pressure, increased heart rate, agitation, hallucinations, extreme paranoia and delusions. It is noteworthy that, even though we are barely two months into 2011, there have been 251 calls related to “bath salts” to poison control centers so far this year. This number already exceeds the 236 calls received by poison control centers for all of 2010. In response to this emerging threat, several states, including Hawaii, Michigan, Louisiana, Kentucky and North Dakota, have introduced legislation to ban these products, which are incidentally labeled as “not fit for human consumption.” In addition, several counties, cities and local municipalities have also taken action to ban these products.
We will continue to monitor the situation and promote research on the extent, pharmacology and consequences of “bath salts” abuse. In the meantime, I would like to urge parents, teachers, and the public at large to be aware of the potential dangers associated with the use of these drugs and to exercise a judicious level of vigilance that will help us deal with this problem most effectively.